Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Why causes high WBC count?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 2009
Answered : 2751 Questions
my cbc is 1500 cn 8.7 have had cold for about 6 days mild chills at in evening ,no fever mild head ache conjestion in sinus,mild cough. urine test strip shows clear throat is not sore or red had slight loss of voice,sneezing.,some blood when nose blown. Why the rise in wbc?mean WBC is 15000
Posted Mon, 23 Dec 2013 in Infections
Answered by Dr. Anshul Varshney 2 hours later
Brief Answer: Infection. Detailed Answer: Dear Sir. This rise in WBC suggests that you have an infection. Since you have prostate cancer , any malignancy is supposed to be an immunocompromised state , so even if you catch a viral infection , there are chances that you will catch a secondary infection. This seems that the same thing has happened. You might have caught a upper respiratory tract infection , Rhinitis complicated by secondary bacterial infection. I always prefer to give antibiotic cover to my patients under such situation , you may consult your physician for that. I hope I am able to solve your query , still if you have any query ask me. Stay Healthy. .
Above answer was peer-reviewed by
Follow-up: Why causes high WBC count? 54 minutes later
my doctor at this point does not think I need antibiotics. From what I told him on the phone. I wlll take another CBC next week and they said will go from their. The thing is that last I was ammited to the hospital because of a round of chemo for my Itp that i black out from. iN the hospitial my WBC went to 36000 they gave me 3 rounds of intervenious antibotics and every test in the book and could find nothing. My WBC went down to 6000 and I went home I was not ill in any way but one DR said she did not know what caused it she called it Leukemoid reaction. This time I has been Ill though. I feel oK just a lot of flem/mucus. I have had prior sinus infections. I guess if it does not vast improve in a day or two I will go see the DR. Thank for your answer.
Answered by Dr. Anshul Varshney 7 minutes later
Brief Answer: Infection or leukamoid reaction Detailed Answer: Chemo generally causes low wbc is more. A high WBC count indicate either you have an infection or leukamoid reaction. Leukamoid reaction is possible if it was previously very high like you mentioned 35000 in the absence of fever. The current instance of raised WBC count may be due to infection. I would order for bone marrow examination in case you have persistently high wbc. If you don't have any further query , please close the discussion and rate it. Get well soon
Above answer was peer-reviewed by
Follow-up: Why causes high WBC count? 8 hours later
Thanks for you advice. I had a bone marrow exam. a while back which was negitive. ,my Hemo DR. said she will see what next weeks CBC shows and go from their ,thought I feel your right in thinking upper respiratory infection. Ihave had same systoms prior and took antibotics and it did the trick. I still have some antibotics I might try taking them for a couple days and see what happens.
Answered by Dr. Anshul Varshney 7 minutes later
Brief Answer: Discuss with your doctor. Detailed Answer: See, your bone marrow can't be negative/normal , since you have ITP and anemia. Since you immunity is compromised , possibility of infection is high. Discuss with your doctor, to consider antibiotics. Don't take them your self. Since you are under a treatment of a doctor for long , she knows your all details. Express these views , discuss and follow her advise. If you have any doubts further , we are always here to help you. If you have no further queries, kindly close the discussion and rate it. Stay Healthy.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor